Iowa, 2006

Hail in Iowa, August 25, 2006

August 25, 2006 · NWS ARX · 1 event in 1 county or zone

Storm spotters reported hail the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters reported hail the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 8:25 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 24, 8:25 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU AUG 24 2006

.UPDATE...SURFACE FRONT EXTENDS FROM NEAR KMSN TO KAEL AS OF 02Z.
ONGOING CONVECTION STRONGEST OVER SOUTHEAST MN...WHERE SEVERE
WEATHER AND HEAVY RAIN HAVE HIT THE HARDEST. OF SPECIAL
NOTE...SURFACE DEW POINTS FEEDING THE CONVECTION HAVE ACTUALLY
DECREASED INTO THE LOWER TO MID 60S THIS EVENING. THIS APPEARS TO BE
HAMPERING POTENTIAL FOR ADDITIONAL GROWTH IN CONVECTION...AS IT
SINKS SLOWLY SOUTHWARD ACROSS THE FORECAST AREA.

LATEST RUC AND NAM/WRF SUGGEST FRONT WILL LIFT NORTHWARD DURING
THE NIGHT...AS SURFACE AND UPPER LEVEL WAVE LIFTS ACROSS THE UPPER
MISSISSIPPI VALLEY. IN ADDITION...RUC 850MB MOISTURE TRANSPORT
WILL INCREASE DURING THE NIGHT...IMPINGING ON THE FRONT AND THUS
PROMOTING ADDITIONAL CONVECTION AND POTENTIAL FOR HEAVY RAIN.

PLAN TO HOLD ONTO FLASH FLOOD WATCH AREAL EXTENT AS IS...BASED ON
CURRENT RADAR TRENDS AND MODEL QPF. OTHERWISE...FORECAST DATA BASE
APPEARS TO BE IN GENERALLY GOOD SHAPE. FLASH FLOOD WATCH STATEMENT
WILL BE REFRESHED BEFORE 03Z THIS EVENING. PLEASE REFERENCE LATEST
HAZARDOUS WEATHER OUTLOOK...WHICH WAS UPDATED AT 0130Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR WIZ017-WIZ029-WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR MNZ079-MNZ087-MNZ088.

IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Aug 24, 10:47 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1147 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA. THE MODERATE RISK OF SEVERE STORMS IS FOR LOCATIONS
GENERALLY WEST OF A LINE FROM EAU CLAIRE TO TOMAH TO BOSCOBEL TO
OSAGE IOWA. A NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS
FAR SOUTHERN WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE
FLOW OF MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL CONTINUE
SUPPORTING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN.

LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS WILL BE THE SEVERE
THREATS DURING THE OVERNIGHT HOURS. WITH A VERY MOIST AND UNSTABLE
AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE IS ALSO THE THREAT
OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH FLOODING TONIGHT.
THIS THREAT APPEARS TO BE MAINLY ALONG AND NORTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY
NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY
THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE.
QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST
FOR SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WITH THE PRIMARY THREAT BECOMING LARGE HAIL AND HEAVY RAIN TONIGHT...
WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. HOWEVER...DUE
TO THE HEAVY RAIN THREAT...ANY RAINFALL AND RIVER REPORTS WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Aug 24, 8:25 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     WASHINGTON              43.76N 92.35W
08/24/2006                   FILLMORE           MN   LAW ENFORCEMENT

            TREES DOWN.

0908 PM     TSTM WND DMG     RACINE                  43.78N 92.48W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN.

0910 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN ON THE NORTHWEST AND SOUTHWEST SIDE OF THE
            CITY.

&&

04
Local storm report, Aug 24, 8:54 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     1 N MONDOVI             44.58N 91.67W
08/24/2006  E60.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

            GOLFBALL SIZED HAIL ALSO OCCURRING.

0528 PM     HAIL             ELEVA                   44.58N 91.47W
08/24/2006  E0.88 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0541 PM     HAIL             STRUM                   44.55N 91.39W
08/24/2006  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

            HAIL SIZE RANGED FROM NICKEL TO QUARTER.

0600 PM     HAIL             MAXVILLE                44.56N 92.00W
08/24/2006  E0.75 INCH       BUFFALO            WI   FIRE DEPT/RESCUE

0620 PM     HAIL             5 NW ALMA CENTER        44.49N 90.98W
08/24/2006  E0.75 INCH       JACKSON            WI   LAW ENFORCEMENT

0620 PM     HAIL             5 NW ALMA               44.38N 91.99W
08/24/2006  E0.88 INCH       BUFFALO            WI   LAW ENFORCEMENT

0622 PM     HAIL             MODENA                  44.45N 91.80W
08/24/2006  E0.88 INCH       BUFFALO            WI   LAW ENFORCEMENT

0624 PM     HAIL             4 S MODENA              44.39N 91.80W
08/24/2006  E0.75 INCH       BUFFALO            WI   LAW ENFORCEMENT

0624 PM     TSTM WND GST     2 S MODENA              44.42N 91.80W
08/24/2006  E60.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

0656 PM     HAIL             ELK CREEK               44.43N 91.40W
08/24/2006  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

0657 PM     HAIL             INDEPENDENCE            44.36N 91.42W
08/24/2006  E1.75 INCH       TREMPEALEAU        WI   PUBLIC

0708 PM     HAIL             INDEPENDENCE            44.36N 91.42W
08/24/2006  E1.50 INCH       TREMPEALEAU        WI   AMATEUR RADIO

0712 PM     TSTM WND GST     3 W WHITEHALL           44.37N 91.37W
08/24/2006  E80.00 MPH       TREMPEALEAU        WI   LAW ENFORCEMENT

            70-80 MPH WINDS BETWEEN WHITEHALL AND INDEPENDENCE.

0725 PM     TSTM WND GST     NELSON                  44.42N 92.00W
08/24/2006  E60.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

0725 PM     HAIL             4 SW ORONOCO            44.12N 92.60W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

0726 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
08/24/2006  E1.75 INCH       OLMSTED            MN   TRAINED SPOTTER

0730 PM     TSTM WND DMG     1 S ORONOCO             44.15N 92.54W
08/24/2006                   OLMSTED            MN   LAW ENFORCEMENT

            TREE DOWN AT HIGHWAY 52 AND COUNTY 12 BLOCKING A LANE OF
            TRAFFIC ON HIGHWAY 52.

0731 PM     HAIL             ORONOCO                 44.16N 92.54W
08/24/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

0732 PM     HAIL             TAYLOR                  44.32N 91.12W
08/24/2006  E1.75 INCH       JACKSON            WI   TRAINED SPOTTER

0733 PM     HAIL             ORONOCO                 44.16N 92.54W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

0735 PM     TSTM WND DMG     ORONOCO                 44.16N 92.54W
08/24/2006                   OLMSTED            MN   TRAINED SPOTTER

            SMALL TREES DOWN IN THE CITY.

0738 PM     HAIL             5 SE ORONOCO            44.11N 92.47W
08/24/2006  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

0740 PM     HAIL             ROCHESTER               44.01N 92.48W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

            OCCURRED ON THE NORTHWEST SIDE OF THE CITY.

0740 PM     HAIL             3 S MAZEPPA             44.23N 92.54W
08/24/2006  E1.00 INCH       WABASHA            MN   LAW ENFORCEMENT

0745 PM     TSTM WND DMG     DOUGLAS                 44.12N 92.57W
08/24/2006                   OLMSTED            MN   TRAINED SPOTTER

            TREES DOWN.

0747 PM     HAIL             2 NW BLACK RIVER FALLS  44.32N 90.88W
08/24/2006  E1.00 INCH       JACKSON            WI   AMATEUR RADIO

0751 PM     HAIL             7 NE ROCHESTER          44.09N 92.38W
08/24/2006  E1.75 INCH       OLMSTED            MN   FIRE DEPT/RESCUE

0755 PM     HAIL             2 SW BLACK RIVER FALLS  44.28N 90.88W
08/24/2006  E1.75 INCH       JACKSON            WI   AMATEUR RADIO

0755 PM     HAIL             BLACK RIVER FALLS       44.30N 90.85W
08/24/2006  E1.00 INCH       JACKSON            WI   AMATEUR RADIO

0804 PM     HAIL             4 SW BLACK RIVER FALLS  44.26N 90.90W
08/24/2006  E0.88 INCH       JACKSON            WI   AMATEUR RADIO

0809 PM     TSTM WND GST     BYRON                   44.03N 92.65W
08/24/2006  E60.00 MPH       OLMSTED            MN   STORM CHASER

0810 PM     HAIL             BYRON                   44.03N 92.65W
08/24/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

            GUSTS TO 50 MPH.

0824 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M60.00 MPH       OLMSTED            MN   ASOS

0826 PM     TSTM WND GST     ROCK DELL               43.91N 92.65W
08/24/2006  M60.00 MPH       OLMSTED            MN   TRAINED SPOTTER

0827 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M66.00 MPH       OLMSTED            MN   ASOS

0829 PM     TSTM WND DMG     2 NE ROCHESTER          44.03N 92.45W
08/24/2006                   OLMSTED            MN   CO-OP OBSERVER

            8 INCH DIAMETER MAPLE TREE SNAPPED 7 FEET ABOVE GROUND.

0829 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M74.00 MPH       OLMSTED            MN   ASOS

0829 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  E62.00 MPH       OLMSTED            MN   TRAINED SPOTTER

            OCCURRED IN THE NORTHEAST PART OF THE CITY.

0834 PM     TSTM WND DMG     WASHINGTON              43.76N 92.35W
08/24/2006                   FILLMORE           MN   LAW ENFORCEMENT

            TREES DOWN.

0859 PM     FLASH FLOOD      WEST CONCORD            44.15N 92.90W
08/24/2006                   DODGE              MN   LAW ENFORCEMENT

            WATER OVER THE ROADS AND SOME ROADS CLOSED ACROSS PARTS
            OF THE COUNTY NEAR THE TOWNS OF WEST
            CONCORD...MANTORVILLE...KASSON AND HAYFIELD.

0908 PM     TSTM WND DMG     RACINE                  43.78N 92.48W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN.

0910 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
08/24/2006                   MOWER              MN   LAW ENFORCEMENT

            TREES DOWN ON THE NORTHWEST AND SOUTHWEST SIDE OF THE
            CITY.

0911 PM     HAIL             4 S LANESBORO           43.66N 91.97W
08/24/2006  E0.88 INCH       FILLMORE           MN   AMATEUR RADIO

            40 MPH WIND GUST.

0913 PM     HAIL             1 E WHALAN              43.73N 91.91W
08/24/2006  E0.75 INCH       FILLMORE           MN   TRAINED SPOTTER

&&

04
Local storm report, Aug 24, 8:57 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 SW RENO               43.57N 91.32W
08/24/2006  E0.75 INCH       HOUSTON            MN   TRAINED SPOTTER

&&

04
Local storm report, Aug 24, 10:25 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     FLASH FLOOD      AUSTIN                  43.67N 92.97W
08/24/2006                   MOWER              MN   PUBLIC

            2.38 INCHES OF RAIN IN AUSTIN. MANY STREETS FLOODED AND
            WATER ACROSS PARTS OF INTERSTATE 90. ROADS BETWEEN AUSTIN
            AND BLOOMING PRAIRIE CLOSED EARLIER. REPORTS VIA KIMT AND
            KAAL TELEVISION.

&&

SHEA
Local storm report, Aug 24, 11:14 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             KASSON                  44.03N 92.75W
08/25/2006  E0.75 INCH       DODGE              MN   PUBLIC

            REPORTED FROM KTTC TELEVISION METEOROLOGIST.

&&

SHEA
Local storm report, Aug 24, 11:34 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     BLACK RIVER FALLS       44.30N 90.85W
08/24/2006                   JACKSON            WI   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&

SHEA

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
August 25, 12:51 AM CST
Where
Mitchell County, St Ansgar
Measured
0.88 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.383, -92.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527777.